MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC STRAIGHT TIP T25 DRIVER STANDARD; SCREWDDRIVER

WRIGHTS LANE SYNTHES USA PRODUCTS LLC STRAIGHT TIP T25 DRIVER STANDARD; SCREWDDRIVER
Catalog Number 03.632.400
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Patient id: (b)(6).Device is an instrument and is not implanted/explanted.Date returned to manufacturer.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported the shaft of a straight tip t25 driver standard broke while trying to remove a set screw during surgery.All pieces were recovered and there was no patient consequence.All available details have been provided regarding this event.Concomitant device report: [unknown set screw] (part #: unknown, lot #: unknown, quantity: 1).This complaint is for one (1) device.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Explant date is not applicable since this is an instrument.A device history record review was performed for the subject device: part no.: 03.632.400, lot no.: 8616612, manufacturing location: (b)(4), release to warehouse date: 06.Dec.2013.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.A product development investigation was performed for the subject device: it was reported the shaft of a straight tip t25 driver standard broke while trying to remove a set screw during surgery.All pieces were recovered and there was no patient consequence.All available details have been provided regarding this event.The straight tip t25 driver (03.632.400) is one of four t25 driver shafts intended to be utilized in final locking tap tightening for the matrix system (03.632.002, 03.632.072, 03.632.400 and 03.632.401).Proper technique includes the use of a 10nm torque limiting ratchet handle (03.620.061) and a countertorque (03.632.049).The following caution is noted: ¿never use fixed or ratcheting t-handle screwdriver for this technique.If the torque limiting attachment is not used when using any of the stardrive shaft options breakage of the driver may occur and could potentially harm the patient.¿ (technique addition - final tightening) the returned 4+ year old reusable driver (manufactured in dec 2013) was examined and the complaint condition was able to be confirmed as the driver tip was found to be broken.The edge break is oblique but jagged.The material surface at the fracture site appears homogeneous when viewed under 5x magnification.No distal sheared off fragment(s) were returned.Whether this complaint can be replicated at customer quality (cq) via functional test is not applicable for this complaint condition as the returned device is already broken.No definitive root cause was able to be determined; the failure mode is consistent with incorrect technique/application of excessive force.A device history review, including material and hardness reviews, was performed for the returned instrument¿s lot number and no ncrs, mrrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.Relevant drawings for the returned device were reviewed (both current revision and from the time of manufacture): top-level (03_632_400) and t25 tip profile (es0675).The design, materials and finishing processes were found to be appropriate for the intended use of this device.No dimensional analysis was possible due to post-manufacturing damage (oblique jagged break).Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Concomitant medical products: 1 qty, p/n 04.632.000, l/n unknown.

Brand Name
STRAIGHT TIP T25 DRIVER STANDARD
Common Device Name
SCREWDDRIVER
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7270800
Report Number2939274-2018-50631
Device Sequence Number14021898
Product Code HXX
UDI-Device Identifier10705034719917
UDI-Public(01)10705034719917(10)8616612
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 01/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.400
Device Lot Number8616612
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/12/2018
Initial Date Received by Manufacturer 01/23/2018
Supplement Date Received by Manufacturer03/20/2018
Initial Report FDA Received Date02/14/2018
Supplement Report FDA Received Date03/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR
Patient Weight81